Hail, Custer
- When
- August 7, 7:59 PM CST
- Where
- Custer County, 8.44 mi N of Callaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.420, -99.960
Scattered thunderstorms developed over the southern Nebraska Panhandle during the late afternoon hours of August 7th. This activity developed along a surface trough and frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed over the southern Nebraska Panhandle during the late afternoon hours of August 7th. This activity developed along a surface trough and frontal boundary. As this activity tracked to the east southeast, it became severe over southwestern into portions of central Nebraska. Hail up to quarter size and thunderstorm wind gusts up to 73 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 7, 5:45 PM CST, 2 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 645 PM CDT Wed Aug 7 2024 .KEY MESSAGES... -Thunderstorm chances are the main concern late this afternoon and especially this evening. Strong gusty winds would be the main threat across portions of southwest Nebraska this evening. -Cooler and showery weather is expected both Thursday and Friday. Friday highs across portions of the region have the potential of being the coolest since August 1997. -Temperatures do moderate during the weekend, but will still remain below normal. -Areas of the next several days could see between 1-2" of rainfall. The precipitation will be showery/convective in nature, so amounts will likely vary with some not seeing those types of amounts. && .SHORT TERM /THROUGH FRIDAY/... Issued at 238 PM CDT Wed Aug 7 2024 A cold front is moving slowly southward through the Sandhills this afternoon. South of this front low-level southeasterly upslope flow is helping to maintain a moist instability axis from southwest Nebraska into the southern Nebraska Panhandle. Scattered thunderstorms are expected to develop across the higher terrain of a eastern Wyoming and northern Colorado late this afternoon ahead of an approaching shortwave. Effective shear profiles/instability are supportive of storm organization across the central and southern Panhandle late this afternoon. Recent runs of the HRRR and CAMs suggest a cold pool will form with a damaging wind threat becoming possible as storms accelerate southeastward across southwest Nebraska this evening. Other storms may develop along the southward sagging front across portions of north central Nebraska as mid-level FGEN increases after early evening. The most intense storms should exit the area by later this evening, but favorable jet dynamics and mid-level FGEN will remain in place through Friday morning. This seems a good set up for at least scattered showers. Elevated weak instability remains so some thunder is also possible. The other story will be the much cooler temperatures that will filter south into the region behind the cold front. Friday looks particularly cool, with the lingering cloud cover and possible morning light precipitation. Highs are forecast to be in the mid 60s across portions of the Sandhills and southwest Nebraska. The last time North Platte experienced a high of 65 degrees or cooler was August 11, 1997. Highs are forecast to be right around this mark, so this is an exceptionally cool pattern. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 238 PM CDT Wed Aug 7 2024 Below normal temperatures are expected through this weekend into the first of next week. Northwest flow aloft will persist, and a series of weak shortwaves will bring an increasing chance for showers/thunder back to the area Sunday night into Monday. Highs through the weekend should generally average in the lower to mid 70s. Highs Monday may moderate slightly, but with increased cloud cover and showers around may be hard pressed to reach much above 80. By the middle and end of next week, upper level ridging aloft begins to expand northward once again across the Rockies and western high plains. This will bring a return to at least normal temperatures. Monsoonal sub-tropical appears to develop northward within the expanding ridge. This will likely bring diurnal rounds of convection to the higher elevations of Colorado and Wyoming. Some of this activity may try and work eastward during the overnight hours, so there will be at least some chance for spotty rainfall. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 638 PM CDT Wed Aug 7 2024 VFR conditions are expected across western and north central Nebraska tonight outside of thunderstorms. Any thunderstorms this evening and tonight may result in brief MVFR conditions and gusty, erratic winds across the Sandhills into southwest Nebraska, potentially impacting LBF. Timing of activity at LBF anticipated between 03Z to 05Z Thursday with the bulk of any thunderstorms remaining south of VTN. Will rely heavily on radar and satellite trends for possible amendments. Stratus development appears likely across western and southwestern Nebraska Thursday morning, with IFR CIGs anticipated. Though this appears to remain south and west of KLBF, this will need to be monitored with subsequent TAFs. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 315 PM CDT Wed Aug 7 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-082015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 315 PM CDT Wed Aug 7 2024 /215 PM MDT Wed Aug 7 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are expected late this afternoon and evening across western and north central Nebraska. A few storms could be strong to severe, with the main hazards being large hail, damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorm chances are expected through Sunday, though the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
553 PM MDT Wed Aug 7 2024
NEZ022-080030-
Garden NE-
553 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 630 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 14 miles west of Oshkosh, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lisco and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4154 10264 4153 10238 4130 10242 4137 10261
4139 10261 4140 10264
TIME...MOT...LOC 2352Z 277DEG 11KT 4145 10262
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
627 PM MDT Wed Aug 7 2024
NEZ022-080100-
Garden NE-
627 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GARDEN COUNTY
THROUGH 700 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 9 miles northwest of Oshkosh, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dogtown Flats and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4145 10258 4156 10258 4160 10235 4143 10232
TIME...MOT...LOC 0026Z 261DEG 11KT 4149 10250
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
656 PM MDT Wed Aug 7 2024
NEZ004-080145-
Sheridan NE-
656 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SHERIDAN COUNTY
THROUGH 745 PM MDT...
At 656 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Antioch, Snow Lake, Wickson Lake, Krause Lake, Diamond Lake, and
Lakeside.
This includes the following highways...
Highway 250 between mile markers 1 and 21.
Highway 2 between mile markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4235 10241 4205 10239 4204 10270 4209 10270
4210 10274 4230 10275
TIME...MOT...LOC 0056Z 264DEG 23KT 4215 10283
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service North Platte NE
808 PM CDT Wed Aug 7 2024
NEZ038-080200-
Custer NE-
808 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CUSTER COUNTY
THROUGH 900 PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Arnold, or 18 miles northeast of Stapleton, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anselmo and Pleasant Hill.
This includes the following highways...
Highway 2 between mile markers 257 and 261.
Highway 92 between mile markers 256 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 10025 4166 10025 4163 9982 4141 9984
TIME...MOT...LOC 0108Z 290DEG 21KT 4159 10019
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
843 PM CDT Wed Aug 7 2024
NEZ057-059-080230-
Lincoln NE-Keith NE-
843 PM CDT Wed Aug 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEITH AND
NORTHWESTERN LINCOLN COUNTIES THROUGH 930 PM CDT/830 PM MDT/...
At 843 PM CDT/743 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of North
Platte to near Hershey to 7 miles north of Sarben. Movement was
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Platte, Sutherland, Hershey, Sutherland Reservoir State
Recreation Area, North Platte Airport, Coker, O'Fallons, and
Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 16.
Interstate 80 in Nebraska between mile markers 151 and 183.
Highway 83 between mile markers 79 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4111 10047 4106 10085 4109 10126 4139 10138
4139 10069
TIME...MOT...LOC 0143Z 321DEG 12KT 4123 10072 4122 10099 4126 10129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe North Platte radar (KLNX), 79 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211425, 1211426, 1211427, 1211428.